### SIDE EVENT CONCEPT NOTE

Event title

Digital Black Box: CSO participation in Al-based surveys

**Background and Rationale** 

This session focuses on the challenges posed by the 'Black Box' trap in the digital platforms of UN and International Organizations (IOs), which instead of fostering engagement, are currently hindering the involvement of Civil Society Organizations (CSOs). Is it a technological challenge? Is it due to insufficient financial and technical resources necessary for enhancing UN transparency and openness? Or, is it the lack of a clear policy mandate on what constitutes CSO engagement and participation?

There is no clarification as to who will collect the data, and whether these communications will be stored in a transparent manner other than being posted on the UN Summit of the Future or other websites. Furthermore, there is no indication as to how the collected data will be analysed; whether the collected data will be made available publicly; and how the analysis of the NGO data will be included in the Summit resolution.

Taking the above into account, consideration should be given to procedures that will ensure that data inputs / key points from civil society will be fully and transparently available to avoid digital black box traps where data is collected without transparency regarding data processing and data analysis, nor explanations as to how the final data analysis and related report has been constructed. Furthermore, in light of the increased use of AI and generalized non-specified ITC communications, steps need to be taken to make AI-based interactions between the UN and CSOs as transparent, inclusive, participatory, and accountable as possible.

Session objectives and expected outcomes

#### **Key Objectives:**

In our presentations and discussions, the panel will not only tackle the immediate issue of the Black Box but also offer preliminary ideas on enhancing CSO participation in the UN and IOs. Our goal is to pave the way for a more transparent, inclusive, and effective engagement in the digital age.

1. **Rethinking CSO Participation:** Re-evaluating our current concepts of meaningful civil society participation in the digital age and exploring what truly effective civil society engagement looks like today.



- 2. Key elements to enhance the participatory process of the CSOs within the UN and IOs, including:
  - a. **New Policy Mandates for Public Disclosure:** The UN and IOs must publicly disclose their methods of data gathering and data analysis from e-platforms.
  - b. **Feedback Mechanisms:** Emphasizing the need for CSOs to be able to track their submissions and receive updates, fostering greater transparency and trust.
  - c. **Better digital tools tailored to enhance CSO engagement:** Allocating sufficient technical and financial resources to facilitate effective CSO participation.
  - d. **Best Practices:** Sharing examples from national, regional, and international initiatives where civil society has been effectively integrated into policy-making through e-platforms and other digital tools.

#### Organizers

Lead organizers: Commonwealth Medical Trust (Commat), United Kingdom,

Centre for Socio-Eco-Nomic Development (CSEND), Switzerland

Contributors: Diplo Foundation

Swiss Network of International Studies (SNIS) Coalition for a Common Digital Future (C4-CDF)

Focal points: Marianne Haslegrave (Commat)

Raymond Saner (CSEND)

E-Mail: mh@commat.org

#### Agenda and Structure

08h15-08h20	5 mins	Overview	Marianne Haslegrave  Commonwealth Medical  Trust (Commat)
08h20-08h30	10 mins	Introduction	Raymond Saner  Centre for Socio-Eco- Nomic Development (CSEND)
08h30-08h45	15 mins	Redefining CSOs Engagement with the UN in the Age of Al	Emad Tinawi Coalition for a Common Digital Future (C4-CDF)



# REGIONAL FORUM

## ON SUSTAINABLE DEVELOPMENT FOR THE UNECE REGION 13 – 14 MARCH 2024 | HYBRID EVENT | GENEVA & ONLINE

08h45-09h00	15 mins	Does Al increase or decrease transparency? Tools and our relations with them	Yung-Hsuan Wu Diplo Foundation
09h00-09h15	15 mins	Al and trust - the missing link	Bernhard Fuhrer Swiss Network of International Studies (SNIS)
09h15-09h35	20 mins	Q & A	Audience
09h35-09h45	10 mins	Closure	Marianne Haslegrave

#### List of Panellists

Chair Marianne Haslegrave (Commat)

Raymond Saner (CSEND): Introduction

Emad Tinawi (C4-CDF): Redefining CSOs Engagement with the UN in the Age of Al

Yung-Hsuan Wu (DiploFoundation): Does Al increase or decrease transparency? Tools and our

relations with them

Bernard Fuhrer (SNIS): Al and trust – the missing link

Sign-up / Registration Link

https://forms.gle/zHaVTFgbfN3uh1px5

